The Food and Drug Administration said while cases of liver damage from orlistat (the active ingredient in both products) are rare, they're significant. Out of 40 million people who have taken the drugs, 13 cases of liver damage have been reported -- two people died and three required liver transplants.
The agency also said it can't be certain the cases were due to the use of orlistat and that liver disease can occur without a known cause.
"Although a cause and effect relationship of severe liver injury with orlistat use has not been established, because of the seriousness of severe liver injury, FDA has added information about reported cases of severe liver injury to the label of Xenical and Alli to educate the public about the signs and symptoms of liver injury and the need to see a physician promptly should they occur," the FDA stated.
The label will now include advice to users to "stop use and ask a doctor" if they "develop itching, yellow eyes or skin, dark urine, or loss of appetite."
So while it doesn't sound like a cause for panic or to change course if the drugs are working for you, it's once again a reminder that the safest and usually most effective way to lose weight is through old-fashioned diet and exercise.
Do you use Alli or Xenical for weight loss? Will this new warning affect your decision to do so?